Postbuckling of beam subjected to intermediate follower force

Phungpaingam, B., Chucheepsakul, S. and Wang, C. M. (2006) Postbuckling of beam subjected to intermediate follower force. Journal of Engineering Mechanics, 132 1: 16-25. doi:10.1061/(ASCE)0733-9399(2006)132:1(16)


Author Phungpaingam, B.
Chucheepsakul, S.
Wang, C. M.
Title Postbuckling of beam subjected to intermediate follower force
Journal name Journal of Engineering Mechanics   Check publisher's open access policy
ISSN 0733-9399
1943-7889
Publication date 2006-01-01
Sub-type Article (original research)
DOI 10.1061/(ASCE)0733-9399(2006)132:1(16)
Open Access Status Not yet assessed
Volume 132
Issue 1
Start page 16
End page 25
Total pages 10
Place of publication Reston, VA, United States
Publisher American Society of Civil Engineers
Language eng
Abstract This paper investigates the postbuckling behavior of a simple beam under an intermediate follower force acting in the tangential direction to the centroidal axis of the beam. One end of the beam is pinned, while the other end is attached to a roller support. Two approaches have been used in this study. The first approach is based on the elastica theory. The governing equations are derived and solved analytically for the exact closed form solutions that include the equilibrium configurations of the beam, equilibrium paths, and bending moment distribution of the beam. The exact solutions take the form of elliptic integrals of the first and second kinds. In the second approach, the shooting method is employed to solve a set of nonlinear differential equations with the boundary and intermediate conditions. The equations are integrated by using the Runge-Kutta algorithm. The error norms of the end and intermediate conditions are minimized to within a prescribed tolerance error. A comparison study between the analytical elliptic integral solutions and the numerical shooting method solutions show excellent agreement of results. Special features of the solutions are also highlighted. Journal of Engineering Mechanics
Keyword Beams
Closed form Solutions
Nonlinear differential equations
Postbuckling
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ

Document type: Journal Article
Sub-type: Article (original research)
Collection: School of Civil Engineering Publications
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 3 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 3 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 17 Jan 2017, 20:37:19 EST by Anthony Yeates on behalf of Learning and Research Services (UQ Library)